Tuesday, July 20, 2010

Look away--I'm hideous!

(title ring a bell?  You may remember it from here.)

(Warning: This post is continuing a series on my hair loss.  It's not really funny or witty.  If you want to be amused, go here instead.)

The time has come for a hair update.  I returned to the dermatogist on Monday morning (thanks to Dave's mom for babysitting) and the news is not so great.   While the prednisone slowed my hair loss to a near halt, you can't stay on it forever (it can actually have some pretty nasty side effects).  So about 2 weeks after ending the medication, I noticed handfuls of hair shedding again, and thinning/bald spots on the top.  (Side note: The doc said that the side and back of my head still have "really thick hair" . . . maybe I can invent some sort of crazy comb-over situation?)
 
On Monday I had another round of cortisone shots (I couldn't count, but I would guess between 50-70).  Also, she suggested I try out Rogaine (and stay tuned for next week, when I join Hair Club for Men).  I bought the Rogaine but haven't tried it yet. 
 
Seriously, these pics aren't pretty, but if you're interested, here you go:
 
 
Eyeing a sprout (or spout?) of new growth up top.  (Dave thinks the still-unfilled frames in the bathroom are the funniest part of the picture.)

The way I used to part my hair---most of the loss has edges around this partline now

Um, scary

On the upside, the new hair growing in is coming in nicely (this big dark patch in the middle is all new).  On the downside, the new hair is only about an inch long.  If all of the hair on the crown of my head falls out I will have the world's most ridiculous mullet.

This is the new way to part my hair, with less bald areas showing:



And there you have it, folks.  As you can see in the zoomed out pics, I still have hair.  As you can see in the close ups, I'm losing a lot.  I shed some tears about it again this week, but I feel better now.

I think that when you're afraid of something (like losing all of your hair) it's easy to stress about it constantly and let the fear live in some part of you.  I learned a while back that you have to "confront the brutal truths" and still "maintain absolute faith"  (I apologize if I'm messing that up).  So, pictures taken and examined= brutal truth confronted.  And now it's time to move on again, and try to laugh as I move through my day, picking the constantly dropping hairs from my shoulders, clothes, etc etc.

5 comments:

Jess said...

Hang in there lady! I wish I had some words of wisdom, but just know I'm empathizing, and wish you the best! :)

Sarah said...

You should win some sort of award for staying on Prednisone for 2 weeks. This spring I was really sick with Asthma and needed to go on it for a week. I was a crazy woman...up at 2 AM scrubbing the kitchen floor. Maybe you could bring the zig-zag part back in style? Just a thought. Here's hoping things get hairier for you! ~Sarah

Trish native said...

Have you tried the Nioxin line of products? There is shampoo, conditioner and all kinds of styling stuff. It helped alot when I was losing my own hair.

grandma said...

just keep concentrating on the new growth that's coming in ----sprouting up like a new garden----and try and ignore the part that is still falling out!!! you are handling this phenomenally!!!!!!!!

Dana said...

Thank you, ladies :)

Sarah---That was the big perk of the first few days of prednisone (then the course tapered off). I had so much energy, I felt like a rockstar!

Trish---yes, I have the Nioxin shampoo and conditioner. I haven't noticed any big progress with it, but I figure that it can't hurt!